Illinois, 2015

Hail and Damaging Wind in Illinois, June 8, 2015

June 8, 2015 · NWS DVN · 5 events in 4 counties and zones

Thunderstorms strengthened as they moved into northwest and west central Illinois during the midday hours. The strongest storms produced hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Thunderstorms strengthened as they moved into northwest and west central Illinois during the midday hours. The strongest storms produced hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 8, 11:33 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 8, 11:33 AM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1233 PM CDT MON JUN 8 2015

.UPDATE...
ISSUED AT 1045 AM CDT MON JUN 8 2015

UPDATED THE GRIDS TO ADD ISOLATED SHOWERS AND THUNDERSTORMS FOR
THIS MORNING ALONG A WIND SHIFT LINE THAT EXTENDED FROM RACINE WI TO
ROCKFORD IL TO BELLE PLAINE IA. A COUPLE OF SHOWERS HAVE ALREADY
FORMED WHERE JUST ENOUGH MOISTURE CONVERGENCE WAS OCCURING ALONG
THE BOUNDARY AND WERE MOVING SOUTHEAST AT 25 TO 30 MPH.

ONLY MINOR CHANGES MADE TO THE REMAINDER OF THE FORECAST AT THIS
TIME.

&&

.SYNOPSIS...
ISSUED AT 330 AM CDT MON JUN 8 2015

THE LATEST SFC ANALYSIS WAS INDICATING THAT THE NE-TO-SW ORIENTED
FRONT WAS SLOWLY SAGGING ACRS THE FAR EAST CENTRAL INTO THE
SOUTHWESTERN CWA...WITH POST-FRONTAL WESTERLIES ADVECTING IN DRIER
DPTS IN THE UPPER 50S IN THE NORTHWESTERN HALF OF THE FCST AREA.
ALOFT...00Z UPPER AIR ANALYSIS INDICATED AN UPPER LEVEL TROF AXIS
DIGGING DOWN ACRS THE UPPER TO MID MS RVR VALLEY. THE CURRENT WATER
VAPOR LOOP WAS PICKING UP ON AN ELONGATED VORT MAX EMBEDDED IN THE
WESTERN FLANK OF THIS TROF ACRS WESTERN MANITOBA INTO FAR NORTHWEST
MN.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 330 AM CDT MON JUN 8 2015

TODAY...ASSESSING THE FCST SOUNDINGS AND IN-BUILDING THERMAL
VERTICAL PROFILES...IT APPEARS STEEP LLVL OR EVEN LOW TO MID LEVEL
LAPSE RATES TO DEVELOP TODAY BY LATE MORNING/MIDDAY. DEEP MIXING
PROFILES UP OVER H85 MB POSSIBLY TO NEAR H7 MB BY AFTERNOON. THIS
WILL MAKE FOR HIGH TEMPS TODAY PROBABLY WARMING UP CLOSE TO THE
WARMEST OF THE VARIOUS GUIDANCES/THE NAM MOS/...BUT IN SOME AREAS
THAT RECEIVED HEAVY RAIN YESTERDAY THE FULL WARM UP POTENTIAL MAY
FALL A FEW DEGREES SHORT. STILL EXPECT PLENTY OF LOW TO MID 80S...
WITH SFC DPTS DRY-DOWN MIXING INTO THE LOW 60S TO UPPER 50S BY
AFTERNOON. DEEP MIXING TO ALSO MAKE FOR RATHER BREEZY WEST-NORTHWEST
SFC WINDS TODAY OF 15 TO 25 MPH.

MID 80S WITH THE MENTIONED DPTS/UPPER 50S-LOW 60S/ WITH THE LAPSE
RATES TO MAKE FOR AN UNSTABLE ENVIRONMENT THIS AFTERNOON...PROGS
SUGGEST ONE OF THE MAX DEEP CONVECTIVE INDEX AREAS OF THE MIDWEST
WILL BE RIGHT ACRS THE DVN CWA. SBCAPES MAY RANGE FROM 1000 TO NEAR
2K J/KG DURING PEAK HEATING IF SFC DPTS CAN HANG AROUND 60 OR THE
LOW 60S. WITH THE ABOVE MENTIONED VORT MAX ROTATING DOWN ACRS THE
AREA TODAY EVEN IF IN SOMEWHAT CHANNELED FASHION...SEEMS ENOUGH
THERE TO GENERATE SCTRD TO ISOLATED SHOWERS AND THUNDERSTORMS ACRS
MUCH OF THE CWA THIS AFTERNOON. THERMODYNAMIC PROFILES/DRYING WEDGES
ALOFT... INVERTED-V SOUNDINGS ALL SUPPORT A STRONGER CELL POSSIBLY
PRODUCING NEAR SVR OR SVR SIZE HAIL...AS WELL AS DAMAGING DOWNBURST
WINDS. THE MORE SCTRD STORM COVERAGE WILL LOOK TO OCCUR ACRS THE
NORTHEASTERN HALF OF THE CWA...BUT THE ENTIRE AREA AT RISK FOR AT
LEAST ISOLATED STORMS.

TONIGHT...ANY LINGERING SHOWERS/STORMS SHOULD DECAY DIURNALLY WITH
SUNSET...MAKING FOR A MAINLY CLEAR OVERNIGHT WITH DECREASING/
DECOUPLING SFC WINDS. WITH LOWERED SFC DPTS...THIS COULD MAKE FOR A
COOLER NIGHT WITH LOWS MAKING IT DOWN INTO THE 50S IN MUCH OF THE
CWA BY TUE MORNING.     ..12..

.LONG TERM...(TUESDAY THROUGH NEXT SUNDAY)
ISSUED AT 330 AM CDT MON JUN 8 2015

THE MAIN HIGHLIGHTS OF THE LONG TERM PERIOD ARE WARM WEATHER WITH
PERIODS OF SHOWERS AND THUNDERSTORMS

ON TUESDAY...SOUTHWEST FLOW WILL HELP BOOST AFTERNOON TEMPS ABOVE
NORMAL FOR EARLY JUNE...GENERALLY IN THE 85 TO 90 DEGREE RANGE. A
WEAK FRONTAL BOUNDARY WILL DROP SOUTH THROUGH THE FORECAST AREA
TUESDAY NIGHT INTO WEDNESDAY. WITH RELATIVELY MODEST MOISTURE AND
LIFT...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BE ISOLATED IN
COVERAGE AND BELOW SEVERE LIMITS THROUGH EARLY WEDNESDAY.
HOWEVER...THERE IS SOME UNCERTAINTY AS TO WHERE THAT FRONT WILL
STALL OUT...AND THE POTENTIAL FOR STRONG TO ISOLATED SEVERE STORMS
WEDNESDAY AFTERNOON AND NIGHT. THE ECMWF/GEM ARE FARTHER NORTH WITH
THE FRONT...WHILE THE WRF/GFS DRIVE IT FARTHER SOUTH. LOW POPS ARE
REASONABLE AT THIS POINT TO COVER BOTH SCENARIOS.

LOOKING AHEAD...COVERAGE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO
BE ON THE INCREASE...ESPECIALLY LATE THURSDAY AND FRIDAY...AS AN
UPPER TROUGH AND COLD FRONT PUSH THROUGH THE REGION. MOISTURE SHOULD
BE MUCH MORE PLENTIFUL...AIDED BY THE REMNANTS OF BLANCA. SATURDAY
NIGHT AND SUNDAY ALSO LOOK FAVORABLE FOR MORE RAIN WITH A WARM FROPA
AND TRANSITION TO SOUTHWEST FLOW ALOFT. THERE WILL BE SOME POTENTIAL
FOR SEVERE WEATHER DURING THESE PERIODS...WITH DETAILS TO BE BETTER
DEFINED LATER THIS WEEK. TEMPERATURES FOR FRIDAY THROUGH THE WEEKEND
WILL LIKELY BE A BIT COOLER...MAINLY UPPER 70S/LOW 80S...RIGHT
AROUND NORMAL FOR THE PERIOD.    RP KINNEY

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1231 PM CDT MON JUN 8 2015

VFR CONDS THROUGH THIS TAF CYCLE. ISOLATED TO SCATTERED
THUNDERSTORMS EXPECTED THIS AFTERNOON INTO EARLY THIS EVENING.
WEAK HIGH PRESSURE WILL THEN BUILD INTO THE AREA TONIGHT INTO
TUESDAY. WEST TO NORTHWEST WINDS 10 TO 20 KNOTS THIS AFTERNOON
THEN WEST LESS THAN 10 KNOTS TONIGHT...THEN SOUTHWEST 10 TO 20
KNOTS ON TUESDAY.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...HAASE
SYNOPSIS...12
SHORT TERM...12
LONG TERM...RP KINNEY
AVIATION...HAASE
Hazardous weather outlook, Jun 8, 4:05 AM CST, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
505 AM CDT MON JUN 8 2015

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-091015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
505 AM CDT MON JUN 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
ACROSS MUCH OF THE OUTLOOK AREA...WITH THE HIGHEST COVERAGE
EXPECTED TO BE ALONG AND EAST OF A LINE FROM MANCHESTER IOWA...
DOWN TO THE QUAD CITIES AND GALESBURG ILLINOIS. THE STRONGER STORM
CELLS MAY BE ABLE TO PRODUCE HAIL UP TO THE SIZE OF NICKELS...AND
WIND GUSTS OVER 50 MPH. AN ISOLATED SEVERE STORM CAN NOT BE RULED
OUT THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT...MAINLY NORTH OF
HIGHWAY 30...THEN OVER MOST OF THE AREA WEDNESDAY. THE THREAT FOR
SEVERE STORMS IS LOW THROUGH WEDNESDAY MORNING. ISOLATED STRONG TO
NEAR SEVERE STORMS CANNOT BE RULED OUT FOR WEDNESDAY AFTERNOON AND
EVENING.

THUNDERSTORM CHANCES ARE EXPECTED TO INCREASE LATER IN THE PERIOD...
ESPECIALLY THURSDAY NIGHT INTO FRIDAY...AND AGAIN SATURDAY NIGHT
INTO SUNDAY. THERE WILL BE SOME POTENTIAL FOR SEVERE WEATHER AT
TIMES...BUT IT IS TOO EARLY TO DETERMINE SPECIFIC DETAILS AND
TIMING.

.SPOTTER INFORMATION STATEMENT...

THERE IS A LOW CHANCE THAT SPOTTER ACTIVATION WILL BE NEEDED THIS
AFTERNOON ESPECIALLY ALONG AND EAST OF THE MISSISSIPPI RIVER.

12/RP KINNEY

In the hours before

Local storm report, Jun 8, 8:15 AM CST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
915 AM CDT MON JUN 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     HEAVY RAIN       AUGUSTA                 40.23N 90.95W
06/08/2015  M1.13 INCH       HANCOCK            IL   CO-OP OBSERVER

            24 HOUR RAINFALL.

0600 AM     HEAVY RAIN       KEOKUK                  40.41N 91.40W
06/08/2015  M1.12 INCH       LEE                IA   CO-OP OBSERVER

            24 HOUR RAINFALL.

0645 AM     HEAVY RAIN       BENTLEY                 40.34N 91.11W
06/08/2015  M1.02 INCH       HANCOCK            IL   CO-OP OBSERVER

            24 HOUR RAINFALL.

0700 AM     HEAVY RAIN       PRINCETON               41.38N 89.47W
06/08/2015  M1.11 INCH       BUREAU             IL   CO-OP OBSERVER

            24 HOUR RAINFALL.

0700 AM     HEAVY RAIN       DONNELLSON              40.64N 91.56W
06/08/2015  M2.23 INCH       LEE                IA   CO-OP OBSERVER

            24 HOUR TOTAL.

0700 AM     HEAVY RAIN       KEOKUK                  40.41N 91.40W
06/08/2015  M1.50 INCH       LEE                IA   TRAINED SPOTTER

            24 HOUR RAINFALL.

0700 AM     HEAVY RAIN       1 NE FORT MADISON       40.64N 91.33W
06/08/2015  M2.10 INCH       LEE                IA   TRAINED SPOTTER

            24 HOUR RAINFALL.

&&
Local storm report, Jun 8, 9:46 AM CST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1046 AM CDT MON JUN 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     TSTM WND DMG     TENNESSEE               40.41N 90.84W
06/07/2015                   MCDONOUGH          IL   PUBLIC

            PUBLIC REPORTS OF MANY LARGE TREE BRANCHES DOWN.

0724 PM     TSTM WND DMG     COLMAR                  40.35N 90.88W
06/07/2015                   MCDONOUGH          IL   PUBLIC

            PUBLIC REPORT OF MANY LARGE TREE BRANCHES DOWN. TIME
            ESTIMATED BY RADAR.

0731 PM     TSTM WND DMG     AUGUSTA                 40.23N 90.95W
06/07/2015                   HANCOCK            IL   PUBLIC

            PUBLIC REPORT OF MANY LARGE TREE BRANCHES DOWN. TIME
            ESTIMATED BY RADAR.

0606 PM     TSTM WND DMG     1 N DONNELLSON          40.66N 91.56W
06/07/2015                   LEE                IA   TRAINED SPOTTER

            TREE DOWN AT FAIRGROUNDS.

0605 PM     TSTM WND DMG     DONNELLSON              40.64N 91.56W
06/07/2015                   LEE                IA   TRAINED SPOTTER

            18 INCH DIAMETER TREE BRANCH DOWN IN TOWN.

&&

ERVIN
Local storm report, Jun 8, 12:23 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
123 PM CDT MON JUN 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     3 ENE CHARLIE HEATH MEM 40.60N 91.84W
06/07/2015                   CLARK              MO   TRAINED SPOTTER

            5 INCH DIAMETER TREE LIMB BLOWN DOWN

&&

ERVIN
Special weather statement, Jun 8, 12:38 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
138 PM CDT MON JUN 8 2015

IAZ099-ILZ034-MOZ009-010-081900-
HANCOCK-LEE-CLARK-SCOTLAND-
138 PM CDT MON JUN 8 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN HANCOCK...
SOUTHERN LEE...SOUTHEASTERN SCOTLAND AND CLARK COUNTIES...

AT 135 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR FORT MADISON TO NEAR LURAY...AND MOVING
SOUTHEAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
FORT MADISON...KEOKUK...KAHOKA...NAUVOO...HAMILTON...WARSAW...
MONTROSE...WAYLAND...WYACONDA...ALEXANDRIA...LURAY...SOUTH GORIN...
GRANGER...ST. FRANCISVILLE...NIOTA...NEW BOSTON...WINCHESTER...
ELVASTON...REVERE AND SUMMITVILLE.

HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4020 9150 4025 9150 4026 9195 4030 9195
      4030 9205 4049 9199 4067 9125 4020 9122
TIME...MOT...LOC 1836Z 007DEG 39KT 4066 9135 4047 9191

HAASE
Special weather statement, Jun 8, 12:55 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
155 PM CDT MON JUN 8 2015

IAZ099-ILZ025-026-034-035-MOZ010-082000-
HANCOCK-MCDONOUGH-WARREN-HENDERSON-LEE-CLARK-
155 PM CDT MON JUN 8 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN WARREN...
HANCOCK...MCDONOUGH...SOUTHEASTERN HENDERSON...SOUTHWESTERN LEE AND
SOUTHERN CLARK COUNTIES...

AT 153 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM ROSEVILLE TO NEAR KAHOKA...AND MOVING SOUTHEAST AT 25
MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
MACOMB...KEOKUK...CARTHAGE...KAHOKA...NAUVOO...BUSHNELL...HAMILTON...
WARSAW...COLCHESTER...LA HARPE...ROSEVILLE...DALLAS CITY...
MONTROSE...BLANDINSVILLE...AUGUSTA...WAYLAND...BOWEN...INDUSTRY...
GOOD HOPE AND PRAIRIE CITY.

HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4020 9150 4025 9150 4025 9173 4041 9189
      4079 9065 4067 9045 4030 9045 4028 9052
      4028 9091 4019 9091
TIME...MOT...LOC 1853Z 315DEG 21KT 4071 9067 4038 9174

HAASE

The radar

The Quad Cities radar (KDVN), 100 km away, was scanning. The volume nearest the first event began at 19:49 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jo Daviess

When
June 8, 1:48 PM CST
Where
Jo Daviess County, 3.49 mi N of Stockton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.400, -90.010

Hail, Jo Daviess

When
June 8, 1:52 PM CST to 1:56 PM CST
Where
Jo Daviess County, 3.49 mi N of Stockton
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
42.400, -89.990

Thunderstorm Wind, McDonough

When
June 8, 1:54 PM CST
Where
McDonough County, 0.87 mi SW of Tennessee
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.410, -90.840

Several large trees were blown down, including one that fell on an antique store.

Hail, Putnam

When
June 8, 3:29 PM CST
Where
Putnam County, 1.7 mi ENE of Hennepin
Measured
0.88 in hail
Reported by
Public
Coordinates
41.260, -89.320

Hail, Bureau

When
June 8, 4:17 PM CST
Where
Bureau County, 0.69 mi S of La Moille
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.520, -89.280

Hail almost covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594427, 594429, 594428, 594431, 594432.